Hail, Wheeler
- When
- August 1, 9:30 AM CST
- Where
- Wheeler County, 6.93 mi S of Bartlett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.780, -98.540
Severe thunderstorms developed on Thursday afternoon along a warm front across northern Nebraska. Numerous reports of large hail were noted, with the largest up to the size of baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe thunderstorms developed on Thursday afternoon along a warm front across northern Nebraska. Numerous reports of large hail were noted, with the largest up to the size of baseballs. Damaging winds, funnel clouds and heavy rainfall were also reported during this severe weather event. The preliminary local storm damage survey information, estimated the highest winds speeds in North Platte were near 100 miles an hour - where numerous large trees and large limbs were downed. This also led to some power outages and damage to vehicles and homes. Large hail caused broken windows, from north of Whitman to southeast of the Bartlett area. No tornadoes were confirmed, although funnel clouds were reported with supercell thunderstorms near Mullen, Arnold, and in southwestern Custer County. Extensive crop damage was found in southwestern Custer County where acres of corn and bean crops were damaged or destroyed from hail estimated up to the size of golfballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 1, 5:35 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 635 AM CDT THU AUG 1 2013 .SYNOPSIS... ISSUED AT 321 AM CDT THU AUG 1 2013 AT 07Z...THERE WAS A WEAK SURFACE LOW OVER CENTRAL SOUTH DAKOTA WITH A BOUNDARY FROM THERE TO NORTHEAST NEBRASKA AND ALSO TO NORTHWEST NEBRASKA. PRECIPITABLE WATER DERIVED FROM THE LOW ORBITING MICROWAVE SENSORS SHOWED A POOL OF 35-38MM OVER WEST CENTRAL NEBRASKA AND 25-28MM POOLING ALONG THE SURFACE BOUNDARY. GOES WATER VAPOR IMAGERY SHOWED A PLUME OF MID-TROPOSPHERIC MOISTURE ACROSS THE PLAINS. SURFACE DEW POINTS IN THE 60S WOULD INDICATE LOW LEVEL MOISTURE AS WELL. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 321 AM CDT THU AUG 1 2013 SURFACE BASED CONVECTIVE INHIBITION DECREASES TO LESS THAN 30J/KG ON THE SURFACE BOUNDARY ACROSS SOUTHERN SOUTH DAKOTA AND CENTRAL NEBRASKA BY MIDDAY TODAY. THAT WOULD BE THE MOST LIKELY TIME AND LOCATION OF CONVECTIVE INITIATION. AS THE STORMS COME SOUTH...THEY WILL PICK UP MORE ENERGY AND COALESCE INTO A CONVECTIVE SYSTEM AS THEY REACH SURFACE BASED CONVECTIVE POTENTIAL ENERGY OF 2500-3500J/KG IN CENTRAL AND SOUTHWEST NEBRASKA. WITH THAT ENERGY LEVEL AND 0-6KM BULK SHEAR OF 40-50KT...THERE IS POTENTIAL FOR LARGE HAIL BY LATE AFTERNOON OVER CENTRAL AND WESTERN NEBRASKA. STORMS WILL THEN CONTINUE INTO LATE THIS EVENING. HOWEVER...AFTER THE CONVECTIVE INITIATION...THERE IS UNCERTAINTY OF 3-6 HOURS REGARDING THE PROGRESSION OF THE SYSTEM. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 321 AM CDT THU AUG 1 2013 A NEARLY STATIONARY FRONT WILL REMAIN ANCHORED NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA FRIDAY...WITH CONTINUED CHANCES FOR TSTMS. DEPENDING ON THE TIMING OF AN UPPER LEVEL IMPULSE...SEVERE STORMS COULD DEVELOP IF THE TIMING OF THE IMPULSE CORRESPONDS WITH PEAK HEATING DURING THE AFTERNOON. HIGH TEMPERATURES FRIDAY WILL RANGE FROM NEAR 80 DEGREES NORTHEAST TO 90 DEGREES SOUTHWEST. CANADIAN HIGH PRESSURE WILL NOSE SOUTHEAST INTO MINNESOTA AND THE GREAT LAKES DURING THE WEEKEND. THIS WILL BRING A SOUTHEAST UPSLOPE FLOW TO OUR AREA. LOW LEVEL MOISTURE WILL CONTINUE TO FUNNEL INTO THE AREA FROM THE SOUTHEAST...ESPECIALLY ACROSS SOUTHWEST INTO WESTERN NEBRASKA...WHERE THE BEST CHANCE FOR TSTMS WILL BE FOUND. HIGHS WILL COOL SOME AS THE HIGH BUILDS SOUTHEAST INTO THE GREAT LAKES REGION...WITH MID 70S TO LOWER 80S EXPECTED. LITTLE CHANGE IS EXPECTED NEXT WEEK...WITH CONTINUED SOUTHEAST UPSLOPE FLOW AND DAILY CHANCES FOR TSTMS. THE BEST CHANCE FOR RAIN WILL BE ACROSS WESTERN NEBRASKA. A MAJOR COOL DOWN CONTINUES TO BE ADVERTISED BY THE ECMWF THURSDAY...AS A STRONG LOW PRESSURE SYSTEM DEVELOPS ACROSS SOUTHERN CANADA...WITH A STRONG CANADIAN COLD FRONT PLUNGING SOUTH INTO THE PLAINS ON THE WESTERN SIDE OF THE LOW. HIGHS COULD STRUGGLE INTO ONLY THE LOWER 70S IF THIS SCENARIO PANS OUT. WILL CONTINUE TO MONITOR. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 634 AM CDT THU AUG 1 2013 THE NEXT STORM SYSTEM IS EXPECTED TO DEVELOP IN SOUTH CENTRAL AND SOUTHWEST NEBRASKA TOWARD 18Z AND MOVE ACROSS NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA DURING THE AFTERNOON AND EVENING. HAIL CAN BE EXPECTED WITH AT LEAST SOME THE STORMS THURSDAY AFTERNOON AND EVENING ALONG WITH WIND GUSTS EXCEEDING 45KT 15-20NM OUT FROM THE STORMS. AT THIS TIME...THERE IS ENOUGH CONFIDENCE TO INCLUDE THUNDER IN THE LBF TERMINAL FORECAST AFTER 23Z AND BEFORE 04Z. FOR NOW WE WILL NOT INCLUDE HAIL BUT WE WILL INCLUDE WIND VRB30-35G40-50KT. CONFIDENCE IS NOT AS HIGH WITH THE VTN FORECAST. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SPRINGER SHORT TERM...SPRINGER LONG TERM...TAYLOR AVIATION...SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 455 AM CDT THU AUG 1 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-021000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 455 AM CDT THU AUG 1 2013 /355 AM MDT THU AUG 1 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING OVER THE NIOBRARA VALLEY AND THE NEBRASKA SANDHILLS WITH LIGHTNING...HEAVY RAIN AND SMALL HAIL EXPECTED. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN WESTERN AND NORTH CENTRAL NEBRASKA. THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MIDDAY TO EARLY AFTERNOON IN THE NORTHERN PART OF NEBRASKA. STORMS WILL THEN MERGE INTO A THUNDERSTORM SYSTEM DURING THE AFTERNOON AND SPREAD INTO CENTRAL AND SOUTHWEST NEBRASKA TOWARD EARLY EVENING. THE PRIMARY RISK WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND...AS WELL AS FREQUENT LIGHTNING AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS AGAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY IN CENTRAL...NORTH CENTRAL AND NORTHWEST NEBRASKA. A FRONT WILL SAG SOUTH ACROSS NEBRASKA FRIDAY AFTERNOON AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. AFTER FRIDAY...THERE IS A POSSIBILITY OF THUNDERSTORMS EACH DAY THROUGH THE MIDDLE OF NEXT WEEK AS A FRONT CONTINUES STALLED ON THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON IN CENTRAL AND NORTH CENTRAL NEBRASKA AND THIS EVENING IN SOUTHWEST NEBRASKA. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) JRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 542 AM CDT THU AUG 1 2013 NEZ008>010-011130- BROWN NE-HOLT NE-ROCK NE- 542 AM CDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...SOUTHWESTERN HOLT AND EASTERN BROWN COUNTIES UNTIL 630 AM CDT... AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF ROSE...OR 17 MILES SOUTH OF BASSETT...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... TWIN LAKES STATE WILDLIFE MANAGEMENT AREA AROUND 555 AM CDT. SYBRANT AROUND 610 AM CDT. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 253 AND 256. THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 151 AND 181. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 645 AM CDT THU AUG 1 2013 NEZ010-028-029-011245- GARFIELD NE-HOLT NE-WHEELER NE- 645 AM CDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...SOUTHWESTERN HOLT AND GARFIELD COUNTIES UNTIL 745 AM CDT... AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SWAN LAKE...OR 18 MILES NORTH OF BURWELL...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... GABLES AROUND 735 AM CDT. SPRINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 905 AM CDT THU AUG 1 2013 NEZ022-056-057-011445- DEUEL NE-GARDEN NE-KEITH NE- 805 AM MDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...SOUTHERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 845 AM MDT... AT 804 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEWELLEN...OR 12 MILES SOUTHEAST OF OSHKOSH...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LEMOYNE... BRULE... ASH HOLLOW STATE HISTORICAL PARK... WINDLASS HILL... CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA... RUTHON... EAGLE GULCH CAMPGROUND... BELMAR... OTTER CREEK CAMPGROUND... LAKE VIEW CAMPGROUND... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 114 AND 125. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 89 AND 104. THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 138. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 925 AM CDT THU AUG 1 2013 NEZ010-011515- HOLT NE- 925 AM CDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 1015 AM CDT... AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF ONEILL...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PAGE... SCOTTVILLE... OPPORTUNITY... DORSEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 941 AM CDT THU AUG 1 2013 NEZ029-011515- WHEELER NE- 941 AM CDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER COUNTY UNTIL 1015 AM CDT... AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BARTLETT...OR 32 MILES EAST OF BURWELL...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHERN WHEELER COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 945 AM CDT THU AUG 1 2013 NEZ057-011515- KEITH NE- 845 AM MDT THU AUG 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEITH COUNTY UNTIL 915 AM MDT... AT 841 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OGALLALA...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYSTONE... ROSCOE... KINGSLEY DAM... BROGANVILLE... NEVENS... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 124 AND 143. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 84 AND 98. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
The Grand Island radar (KUEX), 162 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
29 hail, 11 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Hail broke windows out at a farm house.
Some tree limbs down.
Wind gusts estimated to 60 mph.
Winds were estimated to 52 knots with penny size hail falling.
Winds also gusted to 70 mph that downed tree branches and broke windows out of a house.
Winds also gusted to 60 mph.
Numerous funnel clouds were observed.
Winds were estimated at 52 knots.
Large hail damaged and destroyed corn and bean crops for nearly 5 miles along and near Highway 47. The corn fields were stripped down leaving only the stalks.
Winds were estimated at 52 knots.
Storm damage survey observed damage to homes, business and schools as numerous trees were uprooted, large tree limbs snapped or broken. The downed trees brought down numerous power lines that caused power outages between Buffalo Bill to Poplar streets. The Nebraska State Patrol closed Interstate 80 temporarily as several semi-trucks were over turned or had gone into the ditch from the strong winds.
Winds were estimated at 52 knots.
Numerous large tree limbs down with a power outage near the Platte River Mall.
Eight inch diameter tree branch fell onto a car.
Large tree limbs up to 14 inches in diameter down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471892, 471895, 471896, 471898, 471897, 471899, 471901, 471902, 471904, 471905, 471939, 471941, 471942, 471906, 471909, 471910, 471911, 471912, 471913, 471944, 471915, 471916, 471917, 471918, 471888, 471919, 471920, 471922, 471889, 471921, 471945, 471923, 471925, 471926, 471936, 471946, 471961, 471947, 471928, 471931, and more.